Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 253, NWS Kansas City, MO

December 27, 2008Johnson County, Leavenworth County, Wyandotte County, Kansas; Clay County, Jackson County, Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Dec 27, 2008, 4:36 AM CST for Johnson County, Leavenworth County, Wyandotte County, Kansas; Clay County, Jackson County, Platte County, Missouri. It was in force for 24 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 27, 2008, 4:36 AM CST (10:36 UTC)
Expired
Dec 27, 2008, 5:00 AM CST
In force
24 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon

Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Clay County, MO, Jackson County, MO, Platte County, MO

What was reported inside it

TimeReportWhereRemark
Dec 27, 4:42 AM CSTTSTM WND GST 61Overland Park, KS
Dec 27, 4:44 AM CSTTSTM WND DMGOverland Park, KS159TH AND OUTLOOK...WINDOWS BROKEN OUT FROM HIGH WINDS.
Dec 27, 4:48 AM CSTTSTM WND DMGGrandview, MOPOWER LINES AND TREES DOWN THROUGH OUT THE CITY. ROOF DAMAGE TO AN APARTMENT COMPLEX.
Dec 27, 4:49 AM CSTTSTM WND DMG5 Sw Raytown, MOLARGE BRANCHES DOWN. NUMEROUS POWER FLASHES FROM POWER LINES IN SOUTHERN KANSAS CITY.
Dec 27, 4:49 AM CSTTSTM WND GST 80Sw Raytown, MO
Dec 27, 4:52 AM CSTTSTM WND GST 60Kansas City, MOMEASURED BY MKC ASOS
Dec 27, 4:53 AM CSTTSTM WND DMG2 N Grandview, MOMULTIPLE TREES DOWN NEAR INTERSTATE 470 AND BLUE RIDGE BOULEVARD
Dec 27, 5:00 AM CSTTSTM WND DMGKansas City, MOWIND GUSTS UP TO 60 MPH AT MKC AIRPORT. RESULTED IN MINOR AIRPORT DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 26, 9:51 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 360 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
360 m²/s²
0-3 km storm-relative helicity
456 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 271036
SVREAX
KSC091-103-209-MOC047-095-165-271100-
/O.NEW.KEAX.SV.W.0253.081227T1036Z-081227T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
436 AM CST SAT DEC 27 2008

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EAST CENTRAL KANSAS
  SOUTHEASTERN LEAVENWORTH COUNTY IN NORTHEAST KANSAS
  WYANDOTTE COUNTY IN NORTHEAST KANSAS
  SOUTHWESTERN CLAY COUNTY IN WEST CENTRAL MISSOURI
  WESTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI
  SOUTHEASTERN PLATTE COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 500 AM CST

* AT 434 AM CST...THE PUBLIC REPORTED A LINE OF SEVERE THUNDERSTORMS
  PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM BASEHOR TO 5 MILES EAST OF DE
  SOTO TO GARDNER...AND MOVING NORTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SHAWNEE...MERRIAM AND LENEXA BY 445 AM CST.
  WESTWOOD...PRAIRIE VILLAGE...OVERLAND PARK AND LEAWOOD BY 450 AM
  CST.
  GLADSTONE...OAKVIEW...LAKE WAUKOMIS AND PLATTE WOODS BY 455 AM CST.
  RAYTOWN...SUGAR CREEK AND CLAYCOMO BY 500 AM CST.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
WOLCOTT...POMEROY...MUNCIE...MAYWOOD...JOHNSON CO ARPT...STANLEY...
WALDRON...BEVERLY HILLS...ROELAND PARK AND OAKS.

DAMAGING WINDS UP TO 70 MPH WERE REPORTED IN SOUTHERN OLATHE WITH 
THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY 
AWAY FROM WINDOWS

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST SATURDAY MORNING
FOR NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL NOON CST SATURDAY FOR EAST CENTRAL
KANSAS AND NORTHWESTERN MISSOURI.

LAT...LON 3913 9439 3884 9444 3884 9461 3880 9462
      3874 9497 3893 9496 3917 9505 3928 9455
TIME...MOT...LOC 1036Z 247DEG 46KT 3912 9495 3897 9484
          3882 9487

$$

21
1 follow-up statement
000 
WWUS53 KEAX 271046
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
446 AM CST SAT DEC 27 2008

KSC103-MOC047-165-271054-
/O.CAN.KEAX.SV.W.0253.000000T0000Z-081227T1100Z/
LEAVENWORTH KS-CLAY MO-PLATTE MO-
444 AM CST SAT DEC 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PLATTE...
SOUTHWESTERN CLAY AND SOUTHEASTERN LEAVENWORTH COUNTIES IS
CANCELLED...

AT 439 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA 
...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST SATURDAY MORNING
FOR NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL NOON CST SATURDAY FOR EAST CENTRAL
KANSAS AND NORTHWESTERN MISSOURI.

LAT...LON 3915 9447 3912 9445 3913 9439 3884 9445
      3884 9461 3880 9462 3876 9485 3893 9484
      3909 9488 3915 9460 3912 9458 3916 9452
TIME...MOT...LOC 1044Z 246DEG 50KT 3914 9475 3898 9465
          3887 9464

$$

KSC091-209-MOC095-271100-
/O.CON.KEAX.SV.W.0253.000000T0000Z-081227T1100Z/
WYANDOTTE KS-JOHNSON KS-JACKSON MO-
444 AM CST SAT DEC 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
JOHNSON COUNTY IN EAST CENTRAL KANSAS...AND SOUTHERN WYANDOTTE COUNTY
IN NORTHEAST KANSAS...AND WESTERN JACKSON COUNTY IN WEST CENTRAL
MISSOURI UNTIL 500 AM CST...

AT 439 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE HURRICANE FORCE WINDS IN EXCESS OF 80 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM SOUTH OF EDWARDSVILLE TO 
LENEXA TO 6 MILES SOUTHEAST OF OLATHE...MOVING NORTHEAST AT 60 MPH. 
THE STRONGEST WINDS WERE LOCATED AHEAD OF THE LINE OF 
THUNDERSTORMS...AND WILL AFFECT AREAS ALONG THE MISSOURI AND KANSAS 
BORDER WITH LITTLE ADVANCED THUNDER.

SEVERE THUNDERSTORMS WILL BE NEAR...
  KANSAS CITY KANSAS...KANSAS CITY...GRANDVIEW AND MISSION WOODS BY
  450 AM CST.
  RAYTOWN AND NORTH KANSAS CITY BY 455 AM CST.
  INDEPENDENCE AND SUGAR CREEK BY 500 AM CST.

OTHER LOCATIONS IMPACTED BY THIS LINE OF SEVERE THUNDERSTORMS INCLUDE
MAYWOOD.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

DAMAGING WINDS UP TO 75MPH WERE REPORTED IN SOUTH OLATHE WITH THIS 
STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY 
FROM WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST SATURDAY MORNING
FOR NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL NOON CST SATURDAY FOR EAST CENTRAL
KANSAS AND NORTHWESTERN MISSOURI.

LAT...LON 3915 9447 3912 9445 3913 9439 3884 9445
      3884 9461 3880 9462 3876 9485 3893 9484
      3909 9488 3915 9460 3912 9458 3916 9452
TIME...MOT...LOC 1044Z 246DEG 50KT 3914 9475 3898 9465
          3887 9464

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 26, 11:45 PM CST, 4 hours 51 minutes earlier.

Area forecast discussion, Dec 26, 11:45 PM CST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1145 PM CST FRI DEC 26 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

AFTERNOON WV IMAGERY SHOWS THE PRIMARY UPPER WAVE NOW OVER THE FOUR
CORNERS REGION...WITH A LEAD WAVE EJECTING ACROSS THE NRN PLAINS.
ENHANCED LIFT ASSOCIATED WITH THIS MAIN WAVE ALREADY NOTED ACROSS
THE SRN HIGH PLAINS...POISED TO AFFECT THE LOWER MISSOURI RIVER
VALLEY TONIGHT. SFC FRONT HAS MOVED TO A LINE FROM THE ERN DAKOTAS
THROUGH NERN COLORADO...WITH NUMEROUS RECORD HIGH TEMPERATURES
ALREADY REPORTED ACROSS KANSAS AND MISSOURI (OLD KMCI RECORD OF 63
IN 1954 ECLIPSED EARLIER THIS AFTERNOON). IN ADDITION...UPPER 50
DEWPOINTS (PRETTY MUCH THE UPPER LIMITS OF MOISTURE RETURN THAT
COULD BE EXPECTED AT THE END OF DEC) HAVE ADVECTED NORTH INTO THE
REGION...CREATING POCKETS OF DENSE FOG OVER LOCATIONS ALONG THE
MISSOURI/IOWA BORDER WHICH STILL HAVE SOME RESIDUAL SNOWPACK.
FASCINATING WATCHING VISIBLE SATELLITE IMAGERY TODAY...WITH THE SNOW
COVER RAPIDLY RETREATING FROM THE NEBRASKA/KANSAS BORDER INTO CNTRL
NEBRASKA...AND WATCHING TEMPERATURES RESPOND ACCORDINGLY WITH
READING IN THE MID 40S JUMP TO THE LOWER 60S WITHIN AN HOUR.

STRONG ELEVATED CAPPING AROUND H8 SHOULD HOLD TIGHT THROUGH THE
EARLY EVENING HOURS...BEFORE BETTER HEIGHT FALLS...CAA ALOFT...AND
STRONG DYNAMIC LIFT BEGIN TO EJECT EAST FROM THE UPPER LOW. MODELS
ARE IN GOOD AGREEMENT SHOWING A NARROW TONGUE OF HIGHER THETA-E AIR
ADVECTING NORTH AHEAD OF THE FRONTAL BOUNDARY IN CONCERT WITH A SWLY
65KT LLJ AXIS. ALL OF THESE FORCING MECHANISMS SHOULD PROVIDE ENOUGH
LIFT AND CAP EROSION TO INITIATE TSTMS ACROSS SRN/ERN
KANSAS...PROPAGATING NORTHEAST INTO THE FORECAST AREA. MUCAPES WILL
PROBABLY LIE WITHIN A 500-1000 J/LG RANGE OVER THE WARM SECTOR
(TREMENDOUS BY DECEMBER STANDARDS)...COINCIDENT WITH 0-6KM BULK
SHEAR NEAR 60KT AND 0-1KM SHEAR NEAR 40KT. MID LEVEL LAPSE RATES ARE
CERTAINLY NOT IMPRESSIVE...AND HIGH FREEZING LEVELS (BY DECEMBER
STANDARDS) OF 9-10K FT DO NOT REALLY SUPPORT AN ORGANIZED HAIL
THREAT. HOWEVER...THE STRONG UNIDIRECTIONAL SHEAR COMPONENTS WOULD
SUPPORT BOWING SEGMENTS AND LINEAR STRUCTURE CAPABLE OF PRODUCING
SOME ISOLATED DAMAGING WIND GUSTS. THE MOST LIKELY AREAS THAT COULD
SEE ISOLATED STRONG TO SEVERE STORMS (CURRENTLY IN SPC SLIGHT RISK)
WOULD BE FROM THE SOUTH KC METRO THROUGH MACON VERY LATE THIS
EVENING AND EARLY OVERNIGHT.

A SECONDARY CONVECTIVE LINE LOOKS PROBABLE THROUGH THE OVERNIGHT
HOURS IN RESPONSE TO BETTER BOUNDARY LEVEL FRONTAL CONVERGENCE AND
IMPENDING UPPER JET DYNAMICS OVER CNTRL/EAST CNTRL KANSAS. THERE
WILL NO DOUBT BE SEVERAL MESOSCALE PROCESSES AND BOUNDARIES LEFT BY
THE INITIAL CONVECTIVE LINE (ESSENTIALLY NOT ABLE TO BE FORECAST BY
MODELS) THAT COULD EITHER ENHANCE OR LIMIT CONVECTION IN ANY
SUBSEQUENT ROUND. PREFERRED THE DEPICTION OF THE FINER SCALE 12Z
NAM-WRF WITH THE LOWER RESOLUTION 12Z ECMWF KEEPING THE HIGHER
RAINFALL AMOUNTS ALONG AND AHEAD OF THE FRONTAL BOUNDARY (WHILE
DISCOUNTING THE GFS AND 18Z NAM WHICH SEEM TO SPREAD TOO MUCH QPF
BACK INTO THE COLD SECTOR). IN ADDITION...MANY TIME CONVECTIVE
PROCESSES PUSH THE EFFECTIVE BOUNDARY AND FOCUSING FURTHER SOUTH
ANYWAYS...AND QUICKER THAN MODELS CAN FORECAST.

REGARDLESS...SEVERAL REASONS STILL ABOUND FOR FLOODING CONCERNS
OVERNIGHT AND INTO SATURDAY MORNING. FIRST...PWATS WILL APPROACH AN
INCREDIBLE 1-1.25 INCHES THROUGH THE WARM SECTOR (WELL ABOVE 2
STANDARD DEVIATIONS GREATER THAN AVERAGE FOR DECEMBER)...AND GIVEN
THE DYNAMIC NATURE TO THE SYSTEM...ANY AGEOSTROPHIC COMPONENT COULD
CONCEIVABLY KEEP HEAVIER RAINFALL GOING JUST ON THE COLD SIDE OF THE
FRONT. SECOND...WITH SUBSOIL TEMPERATURES AT OR STILL NEAR
FREEZING...EVEN WHAT WOULD BE CONSIDERED SUB-RUNOFF RAINFALL AMOUNTS
MAY NOT PERCOLATE PAST THE TOPSOIL...AND FLOW DIRECTLY INTO
RIVERS...STREAMS...AND TYPICAL LOW LYING FLOOD PRONE AREAS. HAVE
PUSHED FLOOD WATCH AREA NORTH BY ABOUT A ROW OF COUNTIES THROUGH
NORTHEAST MISSOURI...WHERE THE COMBINATION OF EXPECTED RAINFALL AND
SOIL TEMPERATURES MAY LEAD TO MORE AGGRAVATED FLOODING ISSUES.

OTHERWISE...COLD FRONT PUSHES THROUGH THE CWA BETWEEN MIDNIGHT (FAR
NORTHWEST) AND AROUND 10 AM (FAR SOUTHEAST)...WITH TEMPERATURES
PLUMMETING IN ITS WAKE. VIRTUALLY ALL AREAS WILL EXPERIENCE DAILY
HIGH TEMPS BEFORE FROPA...AND FOR MOST AREAS WILL WORD FORECAST WITH
TEMPERATURES STEADY OR FALLING DURING THE DAY. VERY UNCERTAIN
FORECAST REGARDING PRECIP CHANCES...COVERAGE...AND TYPE DURING THE
DAY SATURDAY. INITIAL QUESTION IS HOW COLD THE AIRMASS TRAILING THE
FRONT WILL BE - WITH SNOW COVER DETERIORATING TODAY...COLDER AIR
CURRENTLY OVER CNTRL SOUTH DAKOTA MAY MODIFY SUBSTANTIALLY BEFORE
ARRIVING INTO MISSOURI. SECONDLY...THERE REMAINS QUESTIONS AS TO THE
COOLING AND SATURATION LEVEL OF MIDLAYERS (WITH THE UPPER WAVE
REMAINING WEST OF THE AREA...SEE ONLY WEAK CAA WITH SATURATION
LIKELY NOT OCCURRING UNTIL THE ACTUAL COLD CORE PASSES).
THEREFORE...WOULD NOT BE SURPRISED TO SEE A LARGE BREAK IN PRECIP
IMMEDIATELY BEHIND THE SFC FRONT...WITH ONLY SPITS OF
RAIN/SLEET/FREEZING RAIN DURING MOST OF THE DAYLIGHT HOURS. AND
UNTIL THE COLD CORE PASSES OVERHEAD LATE SATURDAY AFTERNOON AND
EVENING...SEE LITTLE CHANCE FOR SNOWFALL (TEMPERATURES IN THE
700-900MB LAYER REMAINING ABOVE FREEZING). BOTH NAM-WRF AND ECMWF
SUGGEST A WEAK DEFORMATION BAND TRAVELING ALONG AND/OR NORTH OF THE
I-35 CORRIDOR...AND TEND TO BELIEVE THIS FEATURE...ALTHOUGH ANY
SNOWFALL WOULD BE VERY LIGHT.

21

MID RANGE (SUNDAY THROUGH FRIDAY)...

FINALLY GETTING A BRIEF BREAK FROM PARADE OF STRONG SHORT
WAVES...WITH A MORE ZONAL PATTERN SETTING UP ACROSS THE CENTRAL PART
OF THE COUNTRY FOR THE FIRST TO THE WEEK AS UPPER RIDGES IN THE
CENTRAL PACIFIC AND OFF THE SOUTHEAST COAST TEMPORARILY BREAK DOWN.
THIS ZONAL FLOW WILL STILL BE A FAST FLOW...WITH SOME MINOR WAVES
EMBEDDED. THERE WILL BE A 120 TO 140KT JET EXTENDING FROM AROUND
150W EASTWARD THROUGH THE PACIFIC NORTHWEST TO THE WESTERN GREAT
LAKES ON MONDAY. THE 140KT JET MAX AT 140W IS EXPECTED TO BE MOVING
INTO THE PACIFIC NORTHWEST AND BRITISH COLUMBIA BY THURSDAY MORNING
WHICH SHOULD LEAD TO A BUCKLING OF THE FLOW IN THE CENTRAL PART OF
THE COUNTRY TOWARD FRIDAY...WITH THE OPERATIONAL GFS AND ENSEMBLES
SLOWER WITH THIS WAVE IN THE NORTHERN PLAINS...WHILE THE ECMWF HAS
THIS WAVE ALREADY MOVING INTO THE WESTERN GREAT LAKES BY 12Z FRIDAY.
WE ALREADY HAD SOME SLIGHT CHANCE POPS ON THURSDAY ASSOCIATED WITH
THIS WAVE AND WILL NOT CHANGE THE TIMING AT THIS POINT BUT WILL ALSO
INCLUDE A SLIGHT CHANCE OF SNOW IN EASTERN AREAS THURSDAY NIGHT AND
INTO FRIDAY IN ANTICIPATION OF WAVE AND ATTENDANT FRONT BEING A
LITTLE SLOWER. STILL EVEN WITH THE FLOW BECOMING MORE AMPLIFIED
AGAIN BY THE END OF THE WEEK...STILL NOT EXPECTING ANY STRONG ARCTIC
PUSH OF AIR....ALTHOUGH BEHIND THIS SYSTEM ON FRIDAY...WE MAY SEE A
SMALLER POCKET OF COLDER CANADIAN AIR FOR A BRIEF TIME FRIDAY NIGHT
AND INTO SATURDAY.

EARLIER IN THE UP COMING WEEK...SUNDAY SHOULD SEE TEMPERATURES START
A RECOVERY WITH A SOUTHWEST SURFACE FLOW SETTING UP AS THE UPPER
FLOW BECOMES MORE ZONAL. A WEAKER WAVE IN THE FAST UPPER FLOW SHOULD
BE ABLE DRAG A COLD FRONT SOUTH ACROSS THE REGION ON TUESDAY...SO
AFTER TEMPERATURES ARE A BIT ABOVE NORMAL FOR SUNDAY INTO
TUESDAY...SHOULD SEE CLOSER TO NORMAL READINGS FOR TUESDAY NIGHT AND
INTO WEDNESDAY... BEFORE A WARM UP AGAIN ON THURSDAY AHEAD OF THE
STRONGER SHORT WAVE AT THE END OF THE WEEK.

PC

&&

.AVIATION...

PREFRONTAL SHRA/TS ACTIVITY IN PROGRESS ACROSS THE TERMINALS.
ACTIVITY WILL BE WIDELY SCT THROUGH ABOUT 07Z...BUT MAY INCREASE IN
COVERAGE BTWN 07Z-10Z AS THE CD FRONT MOVES APPROACHES. ELEVATED
INSTABILITY WILL REMAIN BEHIND THE FRONT FOR A FEW HOURS...CONTINUING
THE THREAT OF THUNDERSTORMS UNTIL 13Z. IN ADDITION...THE COLD MASS
UNDERCUTTING THE WARM AIR MASS WILL LIKELY CAUSE MVFR CIGS WITH SOME
POTENTIAL FOR IFR CIGS. MID LVL DRY AIR WILL SURGE INTO THE TERMINALS
AFT 13Z...REMOVING THE THREAT OF SIGNIFICANT PRECIPITATION.
TEMPERATURES WILL ALSO DROP BELOW FREEZING AFT 13Z...BUT DO NOT
EXPECT ANY PRECIPITATION HEAVIER THAN FREEZING DRIZZLE. WILL NOT
INPUT FREEZING DRIZZLE AT THIS TIME...AS LOW LEVEL DRYING UPSTREAM
LOOKS QUITE STRONG. LOW LEVEL SUBSIDENCE WILL ALSO INHIBIT FREEZING
DRIZZLE.

OTHERWISE...MVFR CIGS TO CONTINUE THROUGH THE DAY WITH STG NW WINDS.
THE TRACK OF THE UPPER LEVEL LOW SUGGESTS THAT KSTJ MAY HAVE A LITTLE
LIGHT SNOW OR SLEET IN THE AFTN. IT IS BORDERLINE AT THIS TIME.
THEREFORE...DO NOT PLAN TO INSERT IN THE KSTJ TERMINAL.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 6 PM SATURDAY FOR MOZ025-MOZ031-MOZ032-
     MOZ033-MOZ038-MOZ039-MOZ040-MOZ043-MOZ044-MOZ045-MOZ046-
     MOZ053-MOZ054.

KS...FLASH FLOOD WATCH UNTIL 6 PM SATURDAY FOR KSZ060.
Hazardous weather outlook, Dec 26, 12:59 PM CST, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CST FRI DEC 26 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271900-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1259 PM CST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL SLIDE INTO NORTHWESTERN MISSOURI AND NORTHEASTERN
KANSAS TONIGHT...AND PROGRESS THROUGH THE OUTLOOK AREA DURING THE
OVERNIGHT HOURS. AN UNSEASONABLY WARM AND MOIST AIR MASS HAS ALREADY
MOVED NORTH AHEAD OF THE FRONTAL BOUNDARY...PROVIDING THE
INGREDIENTS FOR THUNDERSTORM DEVELOPMENT LATE THIS EVENING AND
THROUGH THE OVERNIGHT HOURS...MAINLY SOUTH AND EAST OF A KANSAS CITY
TO KIRKSVILLE LINE. WHILE A STRONG TO SEVERE THUNDERSTORM CANNOT BE
RULED OUT IN AREAS FROM PLEASANTON...TO CLINTON...SEDALIA...AND
BOONVILLE...HIGHER PROBABILITIES FOR STRONG TO SEVERE STORMS EXIST
FURTHER SOUTH ACROSS SOUTHEASTERN KANSAS AND SOUTHERN MISSOURI.
HOWEVER...IF STRONG STORMS ARE ABLE TO DEVELOP ACROSS EXTREME
SOUTHERN PORTIONS OF THE OUTLOOK AREA...THE PRIMARY THREATS WILL BE
DAMAGING WINDS AND SMALL HAIL.

ADDITIONALLY...HEAVY RAINFALL MAY ACCOMPANY SHOWER AND THUNDERSTORM
ACTIVITY OVERNIGHT TONIGHT...WITH THE POTENTIAL FOR 1 TO 2 INCHES OF
RAIN SOUTH OF A LINE FROM LA CYGNE KANSAS TO MOBERLY MISSOURI. THIS
EXCESSIVE RAINFALL MAY CAUSE LOCALIZED FLASH FLOODING AND ALSO MAY
INDUCE FLOODING OF AREA RIVERS AND CREEKS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER THE COLD FRONT PASSES THROUGH THE AREA BY SATURDAY
MORNING...COLDER AIR WILL FILTER INTO THE REGION FROM THE NORTHWEST.
RAIN IS EXPECTED TO MIX WITH SLEET AND FREEZING RAIN BY LATE SATURDAY
MORNING IN FAR NORTHWEST MISSOURI...AND FURTHER SOUTH AND EAST
TOWARDS CENTRAL MISSOURI INTO SATURDAY AFTERNOON.

AS THE UPPER LEVEL SYSTEM PASSES THROUGH THE AREA SATURDAY
EVENING...ANY RAIN...SLEET...FREEZING RAIN MIX IS EXPECTED TO
TRANSITION INTO AND AREA OF SNOWFALL. AT THIS TIME...ONLY LIGHT
ACCUMULATIONS OF SNOWFALL ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND THROUGH THE
OVERNIGHT HOURS ALONG AND SOUTH OF A LINE FROM LA CYGNE KANSAS TO
BOONVILLE MISSOURI. REPORTS OF EXCESSIVE RAINFALL OR FLOODING ARE
ALSO REQUESTED.

21

In the hours before

Special weather statement, Dec 27, 1:03 AM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 AM CST SAT DEC 27 2008

KSZ102-MOZ011-012-270730-
ANDREW-DONIPHAN-HOLT-
103 AM CST SAT DEC 27 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHERN DONIPHAN...SOUTHEASTERN
HOLT AND WESTERN ANDREW COUNTIES UNTIL 130 AM CST...

AT 1259 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WILLIS...OR 5 MILES SOUTH OF HIAWATHA...
MOVING NORTHEAST AT 50 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM. THIS STORM WILL BE UNDERCUT BY COLDER AIR BEHIND A COLD
FRONT...THIS COLDER AIR MAY WEAKEN THIS STORM AS IT MOVES NORTHEAST.

THIS STORM WILL BE NEAR...
  HIGHLAND AND 7 MILES SOUTHEAST OF WHITE CLOUD BY 115 AM CST.
  FOREST CITY BY 120 AM CST.
  OREGON BY 125 AM CST.
  FILLMORE AND 9 MILES NORTHWEST OF AMAZONIA BY 130 AM CST.

THE TOWNS OF LEONA...IOWA POINT AND FANNING ARE ALSO IN THE PATH OF
THIS STORM.

DUX
Special weather statement, Dec 27, 1:38 AM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
138 AM CST SAT DEC 27 2008

MOZ032-033-039-040-270815-
CHARITON-HOWARD-RANDOLPH-SALINE-
138 AM CST SAT DEC 27 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN SALINE...NORTHWESTERN
HOWARD...SOUTHEASTERN CHARITON AND SOUTHWESTERN RANDOLPH COUNTIES
UNTIL 215 AM CST...

AT 134 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SLATER...MOVING NORTHEAST AT
50 MPH. A SECOND STRONG STORM WAS LOCATED FURTHER SOUTHWEST NEAR
HOUSTONIA....AND SWEET SPRINGS.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

THIS STORM WILL BE NEAR...
  GLASGOW BY 145 AM CST.
  ARMSTRONG BY 155 AM CST.
  7 MILES NORTHWEST OF HIGBEE BY 205 AM CST.
  HUNTSVILLE BY 210 AM CST.

THE TOWNS OF GILLIAM AND CLIFTON HILL ARE ALSO IN THE PATH OF THIS
STORM.
Local storm report, Dec 27, 2:50 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 AM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 AM     TSTM WND DMG     1 W AMAZONIA            39.89N 94.91W
12/27/2008                   ANDREW             MO   LAW ENFORCEMENT

            WINDS RIPPED A PORCH OFF OF A HOUSE ON RTE 398 NEAR THE
            MISSOURI RIVER.

&&

ABAILEY
Special weather statement, Dec 27, 3:01 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
301 AM CST SAT DEC 27 2008

MOZ003>005-270930-
GENTRY-HARRISON-WORTH-
301 AM CST SAT DEC 27 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN GENTRY...NORTHWESTERN
HARRISON AND SOUTHEASTERN WORTH COUNTIES UNTIL 330 AM CST...

AT 256 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALBANY...MOVING NORTHEAST AT 60 MPH.

SMALL HAIL...AND WINDS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  EAGLEVILLE BY 315 AM CST.

THE TOWNS OF MARTINSVILLE AND HATFIELD ARE ALSO IN THE PATH OF THIS
STORM.

DUX
Special weather statement, Dec 27, 4:12 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 AM CST SAT DEC 27 2008

KSZ103>105-MOZ028-271100-
JOHNSON-LEAVENWORTH-PLATTE-WYANDOTTE-
412 AM CST SAT DEC 27 2008

...SIGNIFICANT WEATHER ALERT FOR JOHNSON...LEAVENWORTH...SOUTHERN
PLATTE AND WESTERN WYANDOTTE COUNTIES UNTIL 500 AM CST...

AT 410 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LECOMPTON TO CLINTON
LAKE TO CLINTON TO 5 MILES NORTHWEST OF OTTAWA...MOVING NORTHEAST AT
45 MPH.

SMALL HAIL...AND WINDS BETWEEN 40 AND 50 MPH MPH ARE EXPECTED WITH
THESE STORMS.

THESE STORMS WILL BE NEAR...
  TONGANOXIE...LINWOOD AND EDGERTON BY 435 AM CST.
  GARDNER AND DE SOTO BY 440 AM CST.
  BASEHOR BY 445 AM CST.
  BONNER SPRINGS AND OLATHE BY 450 AM CST.
  LEAVENWORTH...LENEXA...LANSING AND EDWARDSVILLE BY 455 AM CST.

THE TOWNS OF RENO...CLEARVIEW CITY...JARBALO...CLARE...MONTICELLO...
FAIRMOUNT...PIPER...LAKE OF THE FOREST...ZARAH AND HOLLIDAY ARE ALSO
IN THE PATH OF THESE STORMS.

DUX
Local storm report, Dec 27, 4:35 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
435 AM CST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 AM     TSTM WND GST     OLATHE                  38.89N 94.81W
12/27/2008  M79 MPH          JOHNSON            KS   ASOS

&&

GAMIS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 10:57 PM CSTSevere Thunderstorm WarningEAXJohnson33 min
Dec 27, 4:50 AM CSTSevere Thunderstorm WarningEAXJohnson, Miami40 min
Dec 27, 5:36 AM CSTSevere Thunderstorm WarningEAXJohnson, Linn, Miami39 min
Dec 27, 5:36 AM CSTFreezing Rain AdvisoryEAXAtchison, Doniphan, Johnson, Leavenworth, Wyandotte6 hr
Dec 27, 8:09 AM CSTWinter Storm WarningEAXAtchison, Doniphan, Leavenworth3 hr
Dec 26, 10:44 PM CSTSevere Thunderstorm WarningEAXCaldwell, Daviess, Grundy, Linn, Livingston46 min
Dec 27, 1:17 AM CSTFlash Flood WarningEAXChariton, Cooper, Howard, Johnson, Lafayette, Pettis and 2 more6 hr
Dec 27, 4:58 AM CSTSevere Thunderstorm WarningEAXClay, Jackson, Lafayette, Ray32 min
Dec 27, 5:13 AM CSTSevere Thunderstorm WarningEAXCarroll, Clay, Jackson, Ray47 min
Dec 27, 5:30 AM CSTSevere Thunderstorm WarningEAXCarroll, Cass, Johnson, Lafayette, Ray, Saline30 min
Dec 27, 5:50 AM CSTSevere Thunderstorm WarningEAXCarroll, Daviess, Grundy, Linn, Livingston, Mercer and 2 more40 min
Dec 27, 6:11 AM CSTRiver Flood WarningEAXJohnson, Pettis44 hr
Dec 27, 6:11 AM CSTRiver Flood WarningEAXCooper, Saline7 days
Dec 27, 7:16 AM CSTAreal Flood WarningEAXChariton, Cooper, Howard, Johnson, Lafayette, Pettis and 2 more9 hr
Dec 27, 9:40 AM CSTRiver Flood WarningEAXCass, Henry, Johnson36 hr
Dec 27, 9:58 AM CSTRiver Flood WarningEAXChariton, Macon35 hr
Dec 27, 10:44 AM CSTRiver Flood WarningEAXHoward20 hr
Dec 27, 10:44 AM CSTRiver Flood WarningEAXBates, Cass, Henry46 hr
Dec 27, 1:34 PM CSTRiver Flood WarningEAXLinn, Livingston63 hr
Dec 27, 1:42 PM CSTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston5 days
Dec 27, 2:13 PM CSTRiver Flood WarningEAXAdair, Macon, Putnam, Schuyler6 hr
Dec 27, 2:48 PM CSTRiver Flood WarningEAXCarroll25 hr
Dec 27, 4:10 PM CSTAreal Flood WarningEAXAdair, Caldwell, Carroll, Chariton, Cooper, Daviess and 16 more47 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.